Medical Q&As

Radiotherapy - side effects?

My dad is having radiotherapy for bowel cancer. He has a colostomy but his tumour was too large to remove and hence he's having radiotherapy in the hope of shrinking the tumour. He developed a dark discharge from his back passage after the first treatment and treatment was suspended in order to establish the cause of the discharge. Communication with the doctors regarding this problem was disastrous and I had to literally break down before the problem was addressed. My question is; are there ever cases of radiotherapy damaging healthy organs near the tumour, for example the bladder?

Your question is a very difficult one to answer and probably can only be comprehensively answered by the doctors caring for your father. Therefore it is unfortunate that communication with them is not good at present. It may be that the doctors donít yet know the precise cause of the discharge you refer to and therefore they have no precise information to give you. Your father has an inoperable tumour. Tumours are rarely inoperable simply because of their size. Very large abdominal tumours can be removed provided they are not attached to other structures. In your fatherís case it could be that that the tumour is attached to other structures within the abdomen, such as the bladder, and therefore cannot be removed intact without damaging other organs. There are several possible causes for your fatherís discharge. Perhaps the dark fluid is altered blood coming directly from the tumour. It is also possible that the tumour may have invaded further sections of the colon giving rise to such discharge. Alternatively it might be urine coming from his bladder through a fistula into his bowel. A fistula is a small hole or opening and such openings can develop as a cancer becomes more invasive. Sometimes fistulae can develop when a tumour regresses in response to radiotherapy. Therefore it may be the case that the radiotherapy has not damaged the bladder directly but rather has damaged it indirectly by shrinking the tumour that is connected to it. Finally, to answer your question in very general terms, it is possible for radiotherapy to damage normal tissue adjacent to a tumour. Hence the need for precise calculation of the dose to be administered in conjunction with accurate targeting of the area to be irradiated.